Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 277, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2001, 6:56 AM CDT for Guthrie County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 1, 2001, 6:56 AM CDT (11:56 UTC)
- Expired
- Jul 1, 2001, 7:20 AM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Guthrie County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2072 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
810 WUUS53 KDMX 011156 SVRDSM IAC077-011220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 656 AM CDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA * UNTIL 720 AM CDT * AT 653 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GUTHRIE CENTER...OR ABOUT 53 MILES WEST OF DES MOINES...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL SOUTHWESTERN GUTHRIE COUNTY AROUND 710 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4186 9475 4150 9469 4151 9443 4186 9448
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:51 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 2:51 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 AM CDT SUN JUL 1 2001 MAIN PUSH OF COLD AIR PUSHING S THRU CNTRL IA ATTM. FNT SHUD EXIT THE CWA AROUND 12Z. RADAR SHOWING A FEW TSTMS FORMING ALONG THE BOUNDARY IN CENTRAL IA. MAY NEED TO CARRY EARLY MORNING TSTMS SRN IA UNTIL THE FNT EXITS CWA. BAND OF MID CLDS...AND SHOWERS...BEHIND FNT OVR MN ATTM PERHAPS A FUNCTION OF MID LVL FORCING. SATL PICS SHOWING A ESE MOVEMENT THIS AREA SHUD MOVE ACRS FAR NRN ZONES EARLY TODAY. MODELS SUGGEST FORCING MOVES E QUICKLY AND EXPECT SHOWERS TO END EARLY. HI BLDS SE INTO WRN LAKES TODAY AND MODELS ALL AGREE ON STG DRYING CWA BY THIS AFTERNOON. THIS IS SUPPORTED BY MOSTLY CLR SKIES N OF MID DECK. WL CLEAR SKIES FM NE TO SW TDY. FAR SW ZONES SHUD STAY AT LEAST PC THRU THE DAY. GIVEN HOW CHILLY AMS IS N OF FRONT...COOL GUIDANCE TEMPS TODAY AND TONIGHT APPEAR REASONABLE. 850 MB RIDGE FCST TO MOVE ACROSS IA OVERNIGHT. MCS EXPECT OVR NRN PLAINS IN STG WAA PATTERN SUPPORTED BY LOW-LVL JET. DYING MCS SHUD MOVE INTO NW LATE TONIGHT. WL CARRY POPS MONDAY WITH REMAINS OF MCS WHICH WILL BE SUPPORTED BY LOW-LVL WAA. MAY BE DEVELOPMENT ALONG WARMFNT MONDAY EVENING IN WRN CWA...OR TO THE WEST IN ERN NE. MODELS FCST DECENT SW LOW-LVL FLOW INTO IA MONDAY NIGHT AND WL KEEP POPS IN FCST. CLOUDS AND PCPN SHUD KEEP TEMPS COOL MONDAY EVEN WITH WAA AND WARMER 850 MB TEMPS. .DSM...NONE COGIL
In the hours before
Special weather statement, Jul 1, 5:45 AM CDT, 1 hour 11 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT SUN JUL 1 2001
A COLD FRONT WILL PUSH SOUTH OF IOWA DURING THE EARLY MORNING.
ISOLATED EARLY MORNING THUNDERSTORMS SHOULD END AS THE FRONT PUSHES
SOUTH OF THE STATE. A THUNDERSTORM COMPLEX IS FORECAST OVER THE
NORTHERN PLAINS TONIGHT. THE THUNDERSTORMS MAY MOVE INTO NORTHWEST
IOWA LATE TONIGHT. BY THIS TIME...THE STORMS SHOULD BE WEAKENING
AND ARE NOT EXPECTED TO BE SEVERE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>025-033>035-044>047-057>059-012100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND PERRY
545 AM CDT SUN JUL 1 2001
* EVENT TIMING...2 AM THROUGH 6 AM...MONDAY MORNING
* THREAT CATEGORIES...
TORNADO..........NONE.
DAMAGING WINDS...NONE.
LARGE HAIL.......NONE.
FLASH FLOODING...NONE.
* SPOTTER ACTIVATION OUTLOOK...NOT EXPECTED.
* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS ASSOCIATED
WITH DYING MESOSCALE CONVECTIVE COMPLEX. MAY BE STRONG ENOUGH TO
PRODUCE LOCAL HEAVY RAIN AND SMALL HAIL. SEVERE WEATHER IS NOT
EXPECTED.
IAZ026>028-036>039-048>050-060>062-070>075-081>086-092>097-012100-ADA
IR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CASS-CLARKE-DAVIS-DECATUR-FRANKLIN-GRUNDY-
HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...WATERLOO...WAVERLY AND WEBSTER CITY
545 AM CDT SUN JUL 1 2001
* EVENT TIMING...6 AM - 9 AM
* THREAT CATEGORIES...
TORNADO..........NONE.
DAMAGING WINDS...NONE.
LARGE HAIL.......NONE.
FLASH FLOODING...NONE.
* SPOTTER ACTIVATION OUTLOOK...NOT EXPECTED.
* MISCELLANEOUS INFORMATION - ISOLATED THUNDERSTORMS THIS MORNING
SHOULD PRODUCE LOCAL HEAVY RAIN AND POSSIBLY SMALL HAIL. SEVERE
WEATHER IS NOT EXPECTED.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
JOHNSONNearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.